South Carolina, 2020Hail in South Carolina, August 19, 2020
August 19, 2020 · NWS CHS · 1 event in 1 county or zone
A stationary front along with a weak sea breeze circulation led to a severe thunderstorm during peak heating hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front along with a weak sea breeze circulation led to a severe thunderstorm during peak heating hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 19, 2:38 PM EST, 29 minutes earlier.
Area forecast discussion, Aug 19, 2:38 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
338 PM EDT Wed Aug 19 2020
.SYNOPSIS...
A stationary front over the area will gradually weaken late
this week. High pressure is then expected to prevail early next
week as low pressure likely tracks into the eastern Gulf of
Mexico.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
This evening and tonight: Convection continues to be slow to
develop, almost completely confined to the Georgia coast at this
time. We still expect scattered thunderstorms along the sea
breeze over the next few hours. DCAPE values are quite modest,
generally less than 800 J/kg. So the overall severe threat is
quite low but we could still see a strong storm or two depending
on how mesoscale boundaries evolve and interact. Convection
should come to an end quickly around and just after sunset. The
rest of the overnight period appears to be a persistence
forecast. We will likely see convection develop over the coastal
waters late, with some potential for showers and storms to
impact portions of the coast. Rain chances increase from the
east across the waters late in the period, with 20- 30 percent
chances bleeding into land areas closer to sunrise. We have
trended low temperatures cooler and closer to last night, with
upper 60s possible well inland.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Moderate confidence this period. The area will remain between
troughing to the west and ridging to the east which will keep
abundant moisture and periodic upper-level forcing in place.
Combine these factors with mesoscale boundaries from the sea
breeze and convective outflows and the result will be higher
than normal rain chances, with most of the rain likely each
afternoon/evening. In general areas near the coast will see the
highest rain chances early in the day with inland areas seeing
the best chances later in the day as the sea breeze pushes
inland. Deep layer shear looks to be a bit stronger the next few
days which would support a greater risk for severe storms but
instability appears like it will remain limited so not expecting
widespread severe weather at this time. Temperatures should
remain near to slightly above normal.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The mid-level trough stretching from the OH Valley to the Lower
Mississippi Valley Saturday night will weaken and dissipate
through Sunday night. Meanwhile, high pressure in the Atlantic
will gradually shift towards the Southeast U.S. early next week.
At the surface, the stationary front over or just west of our
area will dissipate Saturday night, with Atlantic high pressure
approaching the coast early next week. Additionally, high
pressure is expected to develop over the Mid-Appalachians early
next week. Sea breeze convection will be possible each afternoon
and evening. Though, coverage should be near or just below
normal. The convection is forecasted to dissipate each night.
Temperatures will be near or slightly above normal.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Main concern is for thunderstorms through the evening. Coverage
of thunderstorms this afternoon looks to be less than
previously thought, so confidence in direct impacts has been
lowered. The forecast now features just a VCTS mention from
20-22z at both sites with no TEMPO group for restrictions.
Overnight, we could again see shower and thunderstorm
development near KCHS closer to sunrise. No significant fog or
stratus concerns and any shallow ground fog should remain inland
of the terminals.
Extended Aviation Outlook: Main concern is for periodic flight
restrictions from showers and thunderstorms, especially each
afternoon and evening.
&&
.MARINE...
Tonight: Quite conditions will generally prevail tonight with
speeds 10 knots or less and seas 2-3 feet. Thunderstorms are
expected to develop across the waters late tonight, similar to
the last few nights. Can't rule out a strong storm or two
capable of producing strong wind gusts.
Thursday through Monday: Moderate to high confidence this
period with no significant concerns. A stationary front will
remain inland before gradually weakening late this week. High
pressure is then likely to prevail early next week, although
will be watching for a low pressure system that could be near
south Florida by Monday. Mariners should be alert for the
potential for a few waterspouts along the land breeze each
morning through at least the weekend.
Rip Currents (extended): A slight increase in swell is expected
Friday and thus we have a moderate risk for rip currents for
the entire coast.
&&
.TIDES/COASTAL FLOODING...
For the evening high tide (just after 9 pm), tidal departures
are running several tenths of a foot lower than they were this
time yesterday. With that in mind, we have lowered the
Charleston Harbor tide forecast to 7.2 ft MLLW. A Coastal Flood
Advisory has been issued for the southeast South Carolina coast
from 7-11 pm.
Astronomical contributions from the new moon and perigee will
result in elevated tides (the Perigean Spring Tides) through the
week. At least minor coastal flooding and associated Coastal
Flood Advisories will be possible around the times of the
evening high tides through at least Thursday, and especially
along the South Carolina coast. If heavy rain coincides with
these elevated evening tides, significant flooding could develop
in some areas, especially in Downtown Charleston.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Coastal Flood Advisory from 7 PM to 11 PM EDT this evening for
SCZ048>050.
MARINE...None.
&&
NEAR TERM...BSH
SHORT TERM...RJB
LONG TERM...MS
AVIATION...BSH/RJB
MARINE...BSH/RJB
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 19, 2:35 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
335 PM EDT Wed Aug 19 2020
SCZ048>050-201000-
Beaufort-Coastal Colleton-Charleston-
335 PM EDT Wed Aug 19 2020
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Coastal Flooding: Minor coastal flooding is likely during the
evening high tide Thursday and possibly even Friday. Coastal Flood
Advisories could be needed.
Rip Currents: A slight increase in swells is likely Friday which
could lead to an enhanced risk for rip currents.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-201000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
335 PM EDT Wed Aug 19 2020
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ051-201000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-
335 PM EDT Wed Aug 19 2020
...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Rip Currents: A slight increase in swells is likely Friday which
could lead to an enhanced risk for rip currents.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Aug 19, 2:31 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Charleston SC
331 PM EDT Wed Aug 19 2020
GAZ116-117-138>141-192000-
Inland McIntosh-Coastal Liberty-Inland Liberty-Inland Bryan-Coastal
McIntosh-Coastal Bryan-
331 PM EDT Wed Aug 19 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
MCINTOSH COUNTIES...
At 330 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Sunbury, or 13 miles south of Richmond Hill,
moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Jones, Midway, Riceboro, Halfmoon Landing, Harris Neck, Shellman
Bluff, Retreat and South Newport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3163 8154 3182 8134 3180 8131 3179 8131
3179 8128 3176 8127 3175 8123 3172 8120
3165 8125 3165 8127 3164 8126 3156 8132
TIME...MOT...LOC 1930Z 225DEG 12KT 3174 8133
NEDSpecial weather statement, Aug 19, 3:00 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
400 PM EDT Wed Aug 19 2020
SCZ044-045-050-052-192030-
Inland Berkeley-Tidal Berkeley-Charleston-Dorchester-
400 PM EDT Wed Aug 19 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY
AND DORCHESTER COUNTIES...
At 400 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Hanahan, moving north at 5 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
North Charleston, Summerville, Goose Creek, Hanahan, Naval Weapons
Station Charleston, West Ashley, I-26/I-526 Interchange and Daniel
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3284 7990 3279 8004 3297 8016 3303 7995
TIME...MOT...LOC 2000Z 163DEG 5KT 3293 8001
NEDHail, Berkeley
- When
- August 19, 3:07 PM EST to 3:08 PM EST
- Where
- Berkeley County, The Farms
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.920, -80.020
Law enforcement reported quarter size hail in Hanahan. The public also reported dime to penny size hail near the same time in Hanahan.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Georgia, August 19 to 21, 2020$75,000 · 1 in hail · 19 events
- Wildfire in Texas, August 19 to 21, 2020$100,000 · 1 event
- Damaging Wind in Texas, August 19, 2020$50,000 · 52 kt wind · 1 event
- Damaging Winds in Texas, August 19 to 20, 2020$15,000 · 56 kt wind · 2 events
- Hail in Minnesota, August 19, 20201.5 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 19 to 20, 20201.5 in hail · 7 events
- Hail and Damaging Winds in Alabama, August 19, 2020$10,000 · 52 kt wind · 6 events
- Marine Thunderstorm Winds and Waterspouts in South Atlantic Coastal Waters, August 19, 20205 events
- Hail in North Dakota, August 19, 20201 in hail · 4 events
- Tornado and Flooding in Florida, August 19, 2020EF0 · 4 events
- Flash Flooding and Damaging Winds in Alabama, August 19, 202050 kt wind · 4 events
- Damaging Winds in Colorado, August 19, 202056 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917716.